Social FearTue, Feb 29th 2000
I have kind of a social problem with people. Especially when presenting to groups of people in a work setting. My past experiences have not went well. I have been really nervous during past presentations and it was very obvious. My heart starts beating rapidly and sometimes I can hardly talk. I have talked with others about this and they say that all it takes is experience. Well, it seems that I get worse the more I present. My confidence suffers and it is like a downward spiral, getting worse each time. It is very embarrassing and tough emotionally. I have seen ads on TV about social anxiety drugs that help people with these kind of problems. I used to be extremely shy and nervous when meeting people. I am getting better but I am still not always comfortable. I still find it hard to meet people. I have several presentations for work coming up in the near future and I do not want to resort to those anxiety drugs. Do you have any advice?
THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.
- Dr. Dombeck responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
- Dr. Dombeck intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
- Questions submitted to this column are not guaranteed to receive responses.
- No correspondence takes place.
- No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Dombeck to people submitting questions.
- Dr. Dombeck, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Dombeck and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
- Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.